[Skip to Content]
[Skip to Content Landing]
Article
July 1966

Arteriospasm After Ergotamine Tartrate in Infectious Hepatitis

Arch Intern Med. 1966;118(1):62-64. doi:10.1001/archinte.1966.00290130064011
Abstract

IN THE FIRST decades of this century the alkaloids of ergot were widely used in the treatment of a large number of diseases, among them uterine bleeding, migraine, pruritus accompanying jaundice, hyperthyroidism, diabetes, and peptic ulcer. It is not surprising, therefore, that toxic effects following the therapeutic use of ergot were often reported in the literature of that period.1-7 Subsequently the therapeutic indications for ergot alkaloids decreased markedly, and at present they are prescribed mainly for migraine and uterine bleeding. This trend was apparently followed by a decreased incidence of side effects as well, although sporadic occurrences of ergot toxicity associated with the treatment of these disorders continued to be reported.8-13

Prominent among the toxic effects of ergot are an intense vasoconstriction of the arterioles and of the small- and mediumsized arteries accompanied by secondary intimal lesions and local thrombus formation. The resulting arterial insufficiency is most obvious

×